Winter Storm, Union
- When
- January 30, 4:00 PM CST to January 31, 2:00 AM CST
- Where
- Union forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.471, -89.255 (the zone’s center; the record gives no point)
A winter storm consisting primarily of sleet impacted southern Illinois during the late afternoon and evening on January 30th. The precipitation moved out before sunrise on the 31st.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A winter storm consisting primarily of sleet impacted southern Illinois during the late afternoon and evening on January 30th. The precipitation moved out before sunrise on the 31st. The precipitation fell quite heavily as soon as it started, and temperatures were well below freezing, so roads quickly became covered with sleet. The sleet compacted down to an icy coating, making for dangerous travel conditions. For the next few days that followed the storm, many secondary roads were ice-covered as temperatures remained well below freezing through the morning of February 2nd. There were numerous vehicle slide-offs and some accidents. Schools were cancelled in most counties from January 30th through February 2nd. The heaviest sleet accumulations occurred along and south of a line from Carbondale to Carmi, where there was one-half to one inch of sleet. A light glaze of icing also accompanied the sleet in many areas. The wintry precipitation was much lighter to the north. There was very little or no accumulation from Mount Vernon to Du Quoin and points northwest. The winter precipitation occurred well to the north of an arctic cold front that was over the Gulf coast states. Arctic high pressure over the central Plains pumped low-level cold air into the region on brisk northeast winds. At the same time, a southwest wind flow at 500 mb brought a moist air mass emanating from the sub-tropical Pacific.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 30, 2:46 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
246 PM CST Mon Jan 30 2023
.SHORT TERM...(Tonight through Tuesday)
Issued at 243 PM CST Mon Jan 30 2023
Based on updated QPF across the Ozark Foothills, coordinated with
WFOs Springfield and St. Louis to upgrade Carter, Wayne, Ripley,
and Butler counties in southeast Missouri to a Winter Storm
Warning for sleet accumulations of a half inch to one inch.
Upstream observations across southern Missouri are showing heavy
sleet falling from UNO to FWB, with several lightning strikes
observed in northeast OK as well. Because of this, confidence was
high enough to upgrade these counties to warning. Cannot rule out
the possibility that neighboring counties further to the east
needing an upgrade to a Winter Storm Warning later tonight.
Outside of southeast Missouri, the ongoing Winter Weather
Advisory for sleet, snow, and freezing rain for locations south of
Interstate 64 looks to be in good shape. No major changes from
this morning's update. Still expecting fairly widespread sleet
and snow amounts up to a half inch or slightly more over southern
Illinois (south of I-64), southwest Indiana (south of I-64), and
western Kentucky (along and north of the Purchase Parkway/I-24/WKY
Parkway). Further south across the southern Purchase and
Pennyrile, freezing rain totals of 0.1 to 0.2" are still forecast.
While travel impacts will still be the primary hazard along the
KY/TN border, a few isolated power outages cannot be ruled out
here due with wind gusts up to 20 mph forecast.
The culprit for this winter storm is a surface low progged to
pass through the Mid-South, with a strong baroclinic zone across
the PAH forecast area. An area of strong 925-700 mb frontogenesis
is co-located with the heaviest sleet across the MO/AR Ozarks, and
this will continue to shift eastward into the PAH forecast area
tonight. Chilly high pressure parked to our north will supply the
cold air necessary for wintry precipitation. Across southeast
Missouri, most of the precipitation will fall late this afternoon
through late tonight, though travel impacts will likely continue
through the Tuesday morning commute. Further east, impacts may not
begin until late tonight across southwest Indiana and the Kentucky
Pennyrile. Activity will wind down after daybreak Tuesday. With
overnight low temperatures tonight forecast to drop into the
teens and 20s and only recover into upper 20s to lower 30s Tuesday
afternoon, travel impacts may linger through much of the day
Tuesday, especially on untreated secondary roads and sidewalks.
.LONG TERM...(Tuesday night through Monday)
Issued at 243 PM CST Mon Jan 30 2023
The main focus of the long-term portion of the forecast will be on
the potential for another couple rounds of wintry weather Tuesday
night and again Wednesday night into Thursday morning.
Tuesday night into Wednesday: Another quick round of deeper moisture
and at least weak isentropic upglide will brush through southern
portions of the area Tuesday night. It is possible that a very light
wintry mix of freezing drizzle/sleet/snow could brush through
western Kentucky (near the KY/TN border), but overall confidence
remains very low. The lower confidence is a result of dry high
pressure building in over the north half of the area. Total QPF
would only be around a hundredth or two, which would equate to a
light glaze of ice and maybe a dusting of snow at most. Even very
light icing can lead to slippery travel, so it will be worth keeping
an eye on if traveling near the KY/TN border Tuesday night. The rest
of the area will likely remain dry with plenty of cloud cover. The
deeper moisture strips out for Wednesday, allowing all of the area
to see a break in the precipitation. Overnight lows are expected to
be in the low to mid 20s with highs warming into the mid 30s for
most locations.
Wednesday night into Thursday: Yet another round of isentropic
upglide will increase as a surface low takes shape over southern
Louisiana. A little extra forcing will likely be available with this
system, especially across portions of far southern SEMO as well as a
good portion of western Kentucky. Again, the greatest chances will
be across the southern portion of western Kentucky. The better
forcing will be a result of the co-location of deeper moisture and
850-700mb FGEN. A warm layer aloft will likely lead to a mix of rain
and freezing rain as the lower level of the atmosphere warms enough
to eliminate sleet potential. Again, not a lot of QPF, but there
could be a few hundredths of an inch of ice near the KY/TN border as
well as near the MO Bootheel. Overnight lows are expected to be in
the mid to upper 20s with highs warming into the 40s.
Rest of the extended: A broad surface ridge will build across the
Midwest, bringing an end to the wintry precipitation for Friday
through the upcoming weekend. There is the potential for another
system to approach the area on Sunday; however, confidence in that
occurring is low at this time. Otherwise, as southerly flow
increases, expect a gradual increase in the temperatures will most
locations warming into the 40s by Saturday and to around 50 by
Sunday.
&&
.AVIATION...
Issued at 1137 AM CST Mon Jan 30 2023
A wintry mix of sleet, snow, freezing rain will spread across the
region tonight beginning around 00-03z Tuesday, impacting all
terminals with the exception of MVN. Expect MVFR (perhaps brief
IFR) vsby restrictions under the precipitation. Cigs will be IFR
to low MVFR under northerly winds around 8-12 kts. Conditions will
improve from west to east during the predawn to mid-morning hours
Tuesday.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory until 9 AM CST Tuesday for ILZ081>094.
MO...Winter Weather Advisory until 9 AM CST Tuesday for MOZ076-086-
087-110>112-114.
Winter Storm Warning until 9 AM CST Tuesday for MOZ100-107>109.
IN...Winter Weather Advisory until 9 AM CST Tuesday for INZ085>088.
KY...Winter Weather Advisory until 9 AM CST Tuesday for KYZ001>022.
&&
SHORT TERM...DWS
LONG TERM...KC
AVIATION...DWSHazardous Weather Outlook National Weather Service Paducah KY 305 PM CST Mon Jan 30 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-312115- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 305 PM CST Mon Jan 30 2023 /405 PM EST Mon Jan 30 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight A Winter Storm Warning is in effect this afternoon and tonight for the Ozark Foothills of southeast Missouri. Refer to the Winter Storm Warning text for details. A Winter Weather Advisory is effect this afternoon and tonight for areas of southeast Missouri east of US Highway 67, portions of southern Illinois and southwest Indiana south of Interstate 64, and all of west Kentucky. Refer to the Winter Weather Advisory text for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A Winter Storm Warning is in effect until 9 AM Tuesday for the Ozark Foothills of southeast Missouri. Refer to the Winter Storm Warning text for details. A Winter Weather Advisory is effect until 9 AM Tuesday for areas of southeast Missouri east of US Highway 67, portions of southern Illinois and southwest Indiana south of Interstate 64, and all of west Kentucky. Refer to the Winter Weather Advisory text for details. A light wintry mix of precipitation is possible near the Arkansas and Tennessee borders in southeast Missouri and west Kentucky Tuesday afternoon and evening. Light sleet and ice accumulations could lead to some travel difficulties as temperatures are expected to remain below freezing. Another potential round of freezing rain is possible over the southern half of southeast Missouri, far southern Illinois, and much of west Kentucky Wednesday night into early Thursday. A light glaze of ice could lead to more travel difficulties. Temperatures are forecast to warm well above freezing Thursday, so any impacts will be short-lived. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. However, reports of precipitation type, wintry accumulations, and any travel impacts would be greatly appreciated through Tuesday night. DWS/KC
Special Weather Statement National Weather Service PADUCAH KY 1001 AM CST Mon Jan 30 2023 ILZ075-080-081-084-085-088-089-MOZ076-086-087-302100- Jefferson-Perry IL-Franklin-Jackson-Williamson-Union-Johnson- Perry MO-Bollinger-Cape Girardeau- Including the cities of Mount Vernon, Pinckneyville, West Frankfort, Carbondale, Murphysboro, Herrin, Jonesboro, Vienna, Perryville, Marble Hill, Cape Girardeau, and Jackson 1001 AM CST Mon Jan 30 2023 ...Freezing Drizzle and Sleet May Create Slippery Road Conditions... Pockets of freezing drizzle, mixed with sleet at times, will continue this morning and early afternoon across portions of southeast Missouri into southwest Illinois. This may lead to additional slick spots developing on roads, bridges, overpasses, and sidewalks. If venturing outdoors, use extra caution. Drivers should slow down and leave extra room between your vehicles and others. DWS
The national radar mosaic for the moment the first event began.
11 winter storm, 6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, January 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070479, 1070481, 1070482, 1070488, 1070477, 1070478, 1070480, 1070484, 1070485, 1070489, 1070491, 1070483, 1070486, 1070487, 1070492, 1070493, 1070494.